Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 27, NWS Paducah, KY

April 15, 1998Perry County, Illinois

NWS Paducah, KY issued this tornado warning at Apr 15, 1998, 6:14 PM CDT for Perry County, Illinois. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 1998, 6:14 PM CDT (23:14 UTC)
Expired
Apr 15, 1998, 7:15 PM CDT
In force
61 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Perry County, IL

The radar

The Paducah radar (KPAH), 125 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 6:32 PM CDTTornado F0Swanwick, ILA funnel cloud briefly touched down in farm fields. The weak, short-lived tornado was videotaped by a storm chaser.
Apr 15, 6:51 PM CDTHail 1.75Swanwick, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 4:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 459 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
459 m²/s²
0-3 km storm-relative helicity
751 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 152314 RRA
TORPAH
ILC145-160015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN PERRY COUNTY IN SOUTHERN ILLINOIS

* UNTIL 715 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR TILDEN IN RANDOLPH COUNTY 40 MILES NORHTWEST OF
  MARION...MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RICE AT 630 PM CDT

*THIS STORM HAS A HISTORY OF BASEBALL SIZE HAIL AND TORNADOES.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF
RISING WATER.

NADOLSKI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:15 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 15, 2:15 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST WED APR 15 1998

STORMS BEGINNING TO REFIRE IN MISSOURI BOOTHEEL MOVING INTO SOUTHWEST
KENTUCKY SO THIS WILL BE QUICK. 17Z SURFACE CHART SHOWS LOW PRESSURE
OVER LOWER MICHIGAN WITH A COLD FRONT TRAILING SOUTH SOUTHWEST THROUGH
TERRE HAUTE TO PADUCAH TO SHREVEPORT. DEW POINTS DROPPING WEST OF THE
MISSISSIPPI.

MODELS BRING FRONT THROUGH THE ENTIRE FA BY 00Z. UNTIL THEN EVERYTHING
STILL IN PLACE FOR THUNDERSTORMS...SOME POSSIBLY SEVERE ACROSS WEST
KENTUCKY. ADAP SHOWS NEGATIVE LIS EAST OF THE LAND BETWEEN THE LAKES.
MODIFIED CAPES AT BNA THIS MORNING EXCEED 2400 J/KG WITH FORECASTED
HIGHS. THREAT MOVES EAST WITH FRONT WITH ONLY THE POSSIBILITY FOR
LINGERING SHOWERS THIS EVENING. LOW LEVEL MOISTURE ABUNDANT OVERNIGHT
FOR CLOUDS.

WITH THREAT FOR STORMS WITH VERY HEAVY RAINFALL...SUGGEST KEEPING FLASH
FLOOD WATCH FOR WEST KENTUCKY THROUGH THIS EVENING.

(SPC JUST CALLED AND LOOKING AT TOR WATCH FOR WEST KENTUCKY/SOUTHWEST
INDIANA)

ML

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.